Levothyroxine side effects already on 2nd day?

Hi there, I wrote a post last week to say hello, that Ive been put on levothyroxine, I go between underactive and subclinical hypothyroid.

Started on 25 mcg levothyroxine yesterday. Just had 2nd pill a few hours ago. Feel terrible. I got quite severe head and eye rushes. Then my tummy started this burning feeling, and I felt empty like I hadnt eaten for days, I then started feeling really nauseous such that I actually thought I was going to throw up. Ive also got a feeling like carpel tunnel in my left hand.

The last time i had stomach feelings like that was when I had antibiotics, I couldnt tolerate them and ended up collapsing and in hospital. They found I have Gilberts Syndrome which means I cant metabolise certain drugs like penicillin and some cancer treatments.

Because I have to take migraine meds in the morning, I have taken the levothyroxine at night, 2 hours after dinner I eat a small bowl of porridge for supper about 1.5 hours after the pills.

Will these side effects get worse? I simply cant go to work like this. I have to drive - on a motorway - and its all performance targets at work, I also have to work a straight through 6 hour shift. I also dont want to put the possibility of me collapsing or getting really sick on my employers shoulders, that isnt fair.

4 Replies

oldestnewest
  • Hi Having a lot of problems myself with drugs, I have always been advised to take the tiniest amount of any new drug and every other or third day even,to take about a month to gradually build up to the required amount. In any case it is considered " best " to always split any thyroid meds in to 2 and take far apart. I hope this helps.. Do not give up yet and try armour etc , as is expensive and once on it harder to come off.

    Jackie

  • Hi Jackie

    My doc said if they are making me sick I will have to come off them, I havent been offered any alternative.

    Then theres the ignorant others who say that my intolerance is psychosomatic!

  • For some people, starting thyroid medication isn't always as easy or straightforward as docs seem to think it is. I am also extremely sensitive to medications and supplements, and had a really hard time when first starting thyroxine. Neither A&E nor GP believed it was the thyroxine causing my problems. Re-introduction of a hormone that your body needs for survival, but has been lacking for some time isn't a trivial thing, and your GP shouldn't dismiss it so lightly by just saying come off them!

    I suggest a much gentler introduction to your body would be worth trying. Perhaps only take the 25mcg on alternate days, or even every third day for a while and see how that goes. If ok, you could then very slowly increase until you can take it every day.

  • Which brand are you taking? Have you had a look at the inactive ingredients to see if there is anything that you may be allergic/sensitive to? It's just one of the options. I agree with the other suggestions too that you might need to start more slowly if you are sensitive to medications generally. Me? Well I can just take a truck-load of anything and I'm fine. Funny how we're all so different!

    I hope you find a way to take the medication you need, but do not accept that it is psychosomatic and there are alternatives such as purified levothyroxine, although it is expensive and you may have a fight on your hands to get it prescribed.

You may also like...